Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

How branching properties determine modular equations


Author: Harvey Cohn
Journal: Math. Comp. 61 (1993), 155-170
MSC: Primary 11F11; Secondary 11Y16
MathSciNet review: 1195433
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If a prime p is decomposed as $ {x^2} + 4{y^2}$, the power $ {2^m}\vert\vert y$ can be determined by an algorithm of polynomial efficiency based on use of singular moduli from the modular equation of order 2. The properties of the modular functions required in this algorithm are simple branching and parametrization properties, which in turn define the modular functions and equations (essentially uniquely). The well-known equations of "Klein's Icosahedron" and their Hecke analogues come into play here, and to some extent they can be uniquely characterized in this fashion. The extraneous cases which arise are in some sense interesting analogues of modular equations.


References [Enhancements On Off] (What's this?)

  • [1] D. Alexander, C. Cummins, J. McKay, and C. Simons, Completely replicable functions (to appear).
  • [2] Harvey Cohn, Iterated ring class fields and the icosahedron, Math. Ann. 255 (1981), no. 1, 107–122. MR 611277, 10.1007/BF01450560
  • [3] Harvey Cohn, Introduction to the construction of class fields, Cambridge Studies in Advanced Mathematics, vol. 6, Cambridge University Press, Cambridge, 1985. MR 812270
  • [4] J. H. Conway and S. P. Norton, Monstrous moonshine, Bull. London Math. Soc. 11 (1979), no. 3, 308–339. MR 554399, 10.1112/blms/11.3.308
  • [5] R. Fricke, Lehrbuch der Algebra III (Algebraische Zahlen), Vieweg, Braunschweig, 1928.
  • [6] F. Klein, Vorlesungen über das Ikosaeder, Teubner, Leipzig, 1884.
  • [7] D. H. Lehmer, Properties of the coefficients of the modular invariant 𝐽(𝜏), Amer. J. Math. 64 (1942), 488–502. MR 0006210
  • [8] K. Mahler, On a class of non-linear functional equations connected with modular functions, J. Austral. Math. Soc. Ser. A 22 (1976), no. 1, 65–118. MR 0441867
  • [9] Christine Pohl, Gerhard Rosenberger, and Angela Schoofs, Arithmetische Eigenschaften von Eisenstein-Reihen zu den Hecke-Gruppen 𝐺(√2) und 𝐺(√3), Abh. Math. Sem. Univ. Hamburg 54 (1984), 49–67 (German). MR 780237, 10.1007/BF02941439
  • [10] H. Weber, Elliptische Funktionen und algebraische Zahlen, Vieweg, Braunschweig, 1891.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11F11, 11Y16

Retrieve articles in all journals with MSC: 11F11, 11Y16


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1993-1195433-7
Keywords: Klein and Hecke modular functions, modular equations
Article copyright: © Copyright 1993 American Mathematical Society